Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 4, 2023, 11:48 AM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2023, 11:48 AM CDT (16:48 UTC)
- Expired
- May 4, 2023, 12:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McCook County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:22 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 4, 6:22 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 622 AM CDT Thu May 4 2023 .SHORT TERM...(Today through Friday) Issued at 329 AM CDT Thu May 4 2023 Key Messages: 1. Strong to severe storms are possible later this afternoon and evening. Damaging winds to 60 mph and large hail to the size of quarters are the primary hazards. 2. Chances for rain continue Friday through the first half of next week. Severe storm chances look low at this time. --------------------------------------------------------------------- High clouds begin the day today as remnants from yesterday's week convection that went through western and central Nebraska. An outflow boundary from the previous storms is slowly working its way eastward. Given the nocturnal inversion that is in place, do not expect any showers to develop as this boundary moves through. Today will be another warm and mostly sunny day across the area. The Omega block pattern finally begins to break down aloft. However, ridging sitting over the Plains states will push 850 mb temperatures up to the teens. Mixing this to the surface will result in high temperatures to the 70s and 80s. With light winds in place, today will be another pleasant day. However, some hi-res guidance members are showing some showers developing across the I-90 corridor due to a weak WAA as well as weak convergence at 850 mb. BUFKIT soundings support this as they show a weak elevated instability on the order of 500 J/kg or less. Do think that there is enough lift to generate these showers, with a few rumbles of thunder, and have slight chance PoPs (15-25%) across parts of I-90 for this afternoon. A cold front will be slowly passing through the forecast area this afternoon and looks to settle south of I-90 but north of highway 20. Given the weak nature of the front, temperatures will not be largely affected. This boundary looks to be the location that sets off new showers and storms this evening as a mid-upper level wave intersects the boundary. Convection looks to fire initially towards south central South Dakota during the late afternoon hours then gradually develop further east as the weak wave pushes east during the evening. Soundings show inverted-v profiles, indicative of damaging wind potential but instability looks to be on the weaker side, maxing out at around 1000 J/kg. 0-6km shear looks to be on the order of around 30 knots. This should be strong enough to support multicells but could also see more some potential for upscale growth if cold pools congeal properly. Damaging winds to 60 mph and large hail up to around the size of a quarter look to be the primary hazards with these storms. Temperatures overnight will fall to the upper 40s and 50s. With broad troughing residing over the western CONUS, multiple short wave troughs looks to continue to track from the dessert southwest up to the Northern Plains. Friday will be no different as warm temperatures up to the 60s and 70s continue. Easterly winds are expected as the previously mentioned cold front will become more diffuse with a bit stronger breeze, Gusts will be more noticeable up to teens and 20s as well. Friday will also feel a bit more humid as dew points (Tds) increase up to the 50s throughout the day. With a warm and more humid airmass in place, chances for rain are expected. Although Td's will be higher, mid level lapse rates will remain poor at moist neutral. This will keep long skinny CAPE profiles with between 500-1000 J/kg of instability. With a largely uncapped environment, scattered showers and storms are possible. Effective shear looks to be rather weak on the order of 25-30 knots. Can't rule out a possible severe storm but the probability for severe weather as of now is low. Lows will be a touch warmer, only falling to the 50s overnight. .LONG TERM...(Saturday through Wednesday) Issued at 329 AM CDT Thu May 4 2023 Wave train continues through the weekend, bringing additional chances for rain. A bit of a different story however, as medium range guidance has come in a bit stronger with an upper level wave on Saturday. A return to southerly flow will also advect in higher theta-e air which could provide larger amounts of instability to the area. Ensembles differ on this possibility though as the Canadian shows the highest probabilities up to a 50-70% chance for exceeding 1000 J/kg of instability. The GFS ensemble is lower on its probabilities, only up to a 30-50% chance for exceeding the same amount of CAPE. The Euro ensemble is the lowest with a near zero percent chance for 1000 J/kg of CAPE or more. This leaves uncertainty in severe storm potential. However, rain in the form of showers and below severe limit storms are possible throughout the day. Sunday previously looked like it could have decent severe weather potential but that has now changed. Medium range deterministic guidance shows decent agreement in a boundary pushing through the forecast area through the daylight hours. This will push the higher theta-e air and associated instability south and east of the forecast area, resulting in low chances for severe weather. Ensembles support this notion as they all show low probabilities between a 20-40% chance for exceeding 1000 J/kg of CAPE. This is also reflected in the Euro Extreme Forecast Index (EFI) as it has shifted its probabilities for severe weather off to the south and east as well. Will continue to monitor trends but as of now, any chance for severe weather looks low on Sunday. Instead it looks to be more of the same shower and perhaps a weak thunderstorm chance. Aside from rain and storm chances. Partly cloudy to mostly cloudy skies will dominate over the weekend, keeping temperatures a bit cooler. Highs look to warm to the 60s and 70s on Saturday and 70s to perhaps low 80s on Sunday. The biggest difference will be the humidity as Tds in the mid to upper 50s may make it feel a touch more humid outside. With broad troughing continuing to reside over the western CONUS, the first half of next week looks to have continued rain chances. This broad troughing is supported by the GFS ensemble as it shows a broad 50-70% probability for a trough to reside over the west coast. While shortwaves will likely be passing through the more zonal flow, it's too early to determine how any of these waves may evolve. Have left model blended PoPs for the first half of next week to account for this uncertainty. 850 mb temperatures look to reside in the teens Monday through Wednesday, keeping near to above average high temperatures going. Tds continue to sit in the 50s, keeping the "more humid" conditions as well for the first half of the work week. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 621 AM CDT Thu May 4 2023 VFR conditions are expected for the TAF period. Light southerly winds begin the TAF period this morning but will slowly turn out of the east/southeast by this evening. Gusts will be rather tame through the day but increase to around 20 knots this evening. There could be showers around KFSD around noon today but confidence is too low to include in a TAF as of now due to dry air in the low levels. Trends will be monitored over the coming hours. The main impact is the possibility of showers and thunderstorms along and south of I-90 late this afternoon and evening. Confidence is highest in KSUX seeing storms so have included -TSRA in KSUX's TAF. Confidence is too low in KFSD seeing thunder as of now but high enough to include VCSH. Trends will be monitored and updates will be made as necessary. Guidance is beginning to hint at the possibility of MVFR ceilings to end the TAF period but again, confidence is too low to include in a TAF as of now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Meyers LONG TERM...Meyers AVIATION...Meyers
Hazardous weather outlook, May 4, 4:15 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 415 AM CDT Thu May 4 2023 MNZ071-072-080-081-097-SDZ038>040-052>056-050915- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody- 415 AM CDT Thu May 4 2023 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...Today and tonight. Showers and a few storms are possible this evening and night. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and thunderstorm risks continue Friday and through the first half of next week. At this time, the risk for severe storms remains low, however a few storms could produce hail and brief gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050- 057>071-050915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 415 AM CDT Thu May 4 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Severe storms are possible along and south of I-90 late this afternoon and evening. Damaging winds to 60 mph and large hail up to the size of quarters are the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and thunderstorm risks continue Friday and through the first half of next week. At this time, the risk for severe storms remains low, however a few storms could produce hail and brief gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:56 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 34 min |
| May 4, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.